Ohio, 2019Damaging Winds in Ohio, July 10 to 11, 2019
July 10 to 11, 2019 · NWS CLE · 23 events in 6 counties and zones
Strong to severe thunderstorms developed ahead of a slow moving or stalled out front across the Great Lakes region. The atmosphere was quiet unstable with MLCAPE values reaching up to 2000 J/KG with Bulk Shear values upwards of 35 knots.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $62,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed ahead of a slow moving or stalled out front across the Great Lakes region. The atmosphere was quiet unstable with MLCAPE values reaching up to 2000 J/KG with Bulk Shear values upwards of 35 knots. The lower atmospheric profile indicated a good potential for downburst winds with an Inverted-V sounding. The hardest hit areas with this event was around the Streetsboro area and the Bowling Green area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 10, 2:48 PM EST, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 10, 2:48 PM EST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
348 PM EDT Wed Jul 10 2019
.SYNOPSIS...
High pressure will move east off the Mid-Atlantic coast tonight.
A cold front will move east across the area Thursday morning.
High pressure will build east across the region Friday and
Saturday. Another cold front will move east across the area
Saturday night followed by high pressure Sunday from the
northwest.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
Humidity will increase this evening and create rather muggy
conditions overnight as dewpoints rise into the lower 70s. The
warm and humid advection will increase instability from minimal
readings currently. Widely scattered convection has developed
across the region and this will persist into the evening. Wind
shear is low and DCAPE over the western half of the forecast
area is low at about 600 j/kg. DCAPE is higher further east but
instability is lower. Overall the expectation is convection will
remain sub severe overnight.
On Thursday the cold front to our northwest presently will be
slowly progressing across the region from late morning in the
west through the eastern counties in the afternoon. Moisture and
instability will pool near the boundary and instability will
spike quickly in the morning east of the boundary. PW values
will be rather high too from 1.8 to 2.1" and heavy downpours are
likely east of I-71 and south of I-90. Wind shear will increase
to 20-30 knots which will help to organize the storm structure.
The convection will likely be ongoing in the morning and
intensify and increase in coverage as it moves east toward PA.
Damaging winds and some large hail are the expected threats.
Dewpoints will be oppressively high in the 74-77F range with max
temperatures in the mid 80s.
Following the frontal passage, cooler and less humid air will
filter into the region Thursday night. Lingering POPs from GKJ
to Holmes County will drop off quickly in the early evening.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The short term begins with quite a nice day with high pressure
building in along with a cooler, drier air mass. Given the air
mass characteristics, mostly sunny skies are expected all day on
Friday. Beyond Friday, precipitation chances are a little
muddied. Lesser defined short wave troughs are expected to move
through northwest flow on Saturday through Monday, forcing
localized areas of precipitation on each of these days. For this
reason, there is rather widespread low pops on each day, though
it's likely that these pops will become more defined as these
smaller scale features becomes better resolved in the near term.
For the most part, areas that don't receive rain should be
mostly sunny with temperatures in the 80s, potentially higher on
Monday with heights rises expected.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Southerly flow expected to develop on Tuesday as remnants of
possible tropical storm system over the Gulf of Mexico makes its way
north through the Mississippi Valley and eastern Ozarks on Tuesday
and possibly through our local region on Wednesday and Thursday.
However, given that it's a week out, there is a significant amount of
uncertainty of the track of the low and other variables associated
with the tropical system. However, several long term models are
projecting this tropical system to have some sort of impact on our
area.
&&
.AVIATION /18Z Wednesday THROUGH Monday/...
Conditions will remain VFR for most of the area today and
tonight with a chance of thunderstorms near the Toledo and
Findlay terminals this evening. A lake breeze is currently
impacting Erie and is just north of Cleveland. Lake breeze is
expected to push south of Cleveland but confidence is somewhat
low in timing. Overnight, there is a potential of patchy fog
for Mansfield, Akron/Canton, and Youngstown with high dew
points in the area. Tomorrow morning and afternoon, showers and
thunderstorms are expected to impact the eastern terminals which
may result in Non-VFR conditions. Some thunderstorms could be
strong after 18Z.
OUTLOOK...Non-VFR possible in scattered thunderstorms Saturday
into Sunday.
&&
.MARINE...
Weak southerly flow will continue today ahead of a cold front
currently located from the western Upper Peninsula of Michigan and
extending southeast through the Central Plains. This cold front
along with scattered showers and thunderstorms are expected to cross
the lake front west to east through the day on Thursday, veering the
winds to westerlies Thursday afternoon and eventually out of the
north late Thursday night. Redevelopment of thunderstorms possible
across the eastern end of the lake Thursday afternoon. A couple
nearshore zones may briefly touch Small Craft Advisory late Thursday
night. Weak high pressure will build in on Friday resulting in weak
and variable winds and a rather calm lake. Flow should be
predominantly out of the southwest on Saturday with high pressure to
our southwest and low pressure to our northeast.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...LaPlante
NEAR TERM...LaPlante
SHORT TERM...Saunders
LONG TERM...Saunders
AVIATION...Campbell
MARINE...Saunders
Hazardous weather outlook, Jul 10, 9:24 AM EST, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
1024 AM EDT Wed Jul 10 2019
OHZ003-006>008-017-018-027-111430-
Lucas-Wood-Ottawa-Sandusky-Hancock-Seneca-Wyandot-
1024 AM EDT Wed Jul 10 2019
This Hazardous Weather Outlook is for northwest Ohio.
.DAY ONE...Today and tonight.
Heat index values will reach the upper 90s today. Persons should be
careful to avoid strenuous activities outdoor and take frequent
breaks if working outside.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ009>013-019>021-028>031-036-037-047-089-111430-
Erie-Lorain-Cuyahoga-Lake-Geauga-Huron-Medina-Summit-Crawford-
Richland-Ashland-Wayne-Marion-Morrow-Knox-Ashtabula Lakeshore-
1024 AM EDT Wed Jul 10 2019
This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ014-022-023-032-033-038-PAZ001>003-111430-
Ashtabula Inland-Portage-Trumbull-Stark-Mahoning-Holmes-
Northern Erie-Southern Erie-Crawford-
1024 AM EDT Wed Jul 10 2019
This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a slight risk for severe thunderstorms Thursday. The main
threat will be damaging thunderstorm wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-111430-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
1024 AM EDT Wed Jul 10 2019
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 10, 5:48 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Cleveland OH
648 PM EDT Wed Jul 10 2019
OHZ006-008-018-102330-
Seneca-Wood-Sandusky-
648 PM EDT Wed Jul 10 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SENECA...WESTERN
SANDUSKY AND CENTRAL WOOD COUNTIES...
At 647 PM EDT, a strong thunderstorm was located over Bowling Green,
moving east at 25 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bowling Green, Gibsonburg, Woodville, Pemberville, Luckey, Bradner,
Wayne, Risingsun, Cygnet, Lindsey, Portage, Jerry City, Tontogany,
Helena, West Millgrove, Burgoon and Kansas.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4126 8377 4144 8376 4146 8322 4119 8325
TIME...MOT...LOC 2247Z 273DEG 21KT 4135 8368
Saunders
Thunderstorm Wind, Wood
- When
- July 10, 6:08 PM EST
- Where
- Wood County, 0.52 mi E of Scotch Ridge
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.400, -83.520
There was a report on social media of several trees blown down near Highway 199 and Alexander Road.
Thunderstorm Wind, Wood
- When
- July 10, 6:09 PM EST
- Where
- Wood County, 0.69 mi N of New Rochester
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.380, -83.520
Several pictures on social media showered large tree branches and limbs blown down on State Route 199 and Swan Road.
Thunderstorm Wind, Wood
- When
- July 10, 6:11 PM EST
- Where
- Wood County, 1.25 mi ESE of Pemberville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.390, -83.450
There was report from mPING of large trees branches blown down along Pemberville Road.
Thunderstorm Wind, Wood
- When
- July 10, 6:12 PM EST
- Where
- Wood County, 2.08 mi SE of Pemberville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.380, -83.440
A picture from social media shows a large tree blown down along Hill Road near Pemberville.
Thunderstorm Wind, Wood
- When
- July 10, 7:04 PM EST
- Where
- Wood County, 1.04 mi W of Mermill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.300, -83.670
A large tree was blown down near Rudolph.
Thunderstorm Wind, Wood
- When
- July 10, 7:04 PM EST
- Where
- Wood County, 2.08 mi W of Mermill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.300, -83.690
A tree was blown down on power lines near Mitchell Road and Mermill Road.
Thunderstorm Wind, Wood
- When
- July 10, 7:25 PM EST
- Where
- Wood County, 2.08 mi W of Mermill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.300, -83.690
A tree was blown down on a power line.
Thunderstorm Wind, Wood
- When
- July 10, 7:26 PM EST
- Where
- Wood County, 1.04 mi W of Mermill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.300, -83.670
There was a picture from social media of a large tree blown down in Rudolph.
Thunderstorm Wind, Ashland
- When
- July 11, 12:06 PM EST
- Where
- Ashland County, 46.63 mi ENE of Albion
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 41.241, -81.350
There was wind damage to the NAPA business sign in Streetsboro.
Thunderstorm Wind, Wayne
- When
- July 11, 12:15 PM EST
- Where
- Wayne County, 0.52 mi W of Doylestown
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.970, -81.690
Numerous trees were blown down across the Doylestown. One tree fell on a house near Howard Street.
Thunderstorm Wind, Portage
- When
- July 11, 12:20 PM EST
- Where
- Portage County, 1.48 mi NNE of Earlville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.200, -81.340
State Route 43 from Kennedy to Twin Lakes was closed due to several trees blown down on the roadway.
Thunderstorm Wind, Portage
- When
- July 11, 12:20 PM EST
- Where
- Portage County, 1.25 mi ENE of Shalersville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.240, -81.210
A tree fell on I-80 eastbound between Portage and Route 44.
Thunderstorm Wind, Portage
- When
- July 11, 12:22 PM EST
- Where
- Portage County, 0.86 mi NE of Streetsboro
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Social Media
- Coordinates
- 41.240, -81.340
A roof was blown a business on State Route 14. A picture was sent in from social media.
Thunderstorm Wind, Portage
- When
- July 11, 12:24 PM EST
- Where
- Portage County, 0.86 mi NE of Earlville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.190, -81.340
Several trees and utility lines were blown down.
Thunderstorm Wind, Portage
- When
- July 11, 12:30 PM EST
- Where
- Portage County, 0.86 mi SW of Ravenna Prtge Co Arp
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.210, -81.260
A tree was blown on a vehicle. There were no injuries reported.
Thunderstorm Wind, Portage
- When
- July 11, 12:35 PM EST
- Where
- Portage County, 2.59 mi NW of Mantua Mills Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.260, -81.280
Several tree limbs were blown down.
Thunderstorm Wind, Mahoning
- When
- July 11, 1:18 PM EST
- Where
- Mahoning County, Berlin Center
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.020, -80.950
Several large trees were uprooted near Berlin Center.
Thunderstorm Wind, Portage
- When
- July 11, 1:19 PM EST
- Where
- Portage County, 1.56 mi E of Campbellsport
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.130, -81.150
Several trees were blown down across a road.
Thunderstorm Wind, Portage
- When
- July 11, 1:22 PM EST
- Where
- Portage County, 1.25 mi ENE of Streetsboro
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.240, -81.330
A large pine tree fell onto electrical wires.
Thunderstorm Wind, Mahoning
- When
- July 11, 1:36 PM EST
- Where
- Mahoning County, 1.25 mi WSW of New Albany
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.940, -80.850
Several large tree branches were blown down on power lines along Route 165.
Thunderstorm Wind, Mahoning
- When
- July 11, 1:45 PM EST
- Where
- Mahoning County, 1.73 mi NE of Berlin Center
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.040, -80.930
Thunderstorm Wind, Mahoning
- When
- July 11, 1:54 PM EST
- Where
- Mahoning County, 2.09 mi SW of Rosemont
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.050, -80.930
There were multiple trees blown down.
Thunderstorm Wind, Holmes
- When
- July 11, 3:04 PM EST
- Where
- Holmes County, Millersburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.550, -81.920
A large tree was blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 10 to 14, 201911 deaths · 20 events
- Excessive Heat in Arizona, July 10 to 12, 20194 deaths · 6 events
- Heat in West Virginia, July 10, 20191 death · 1 event
- Tornado and Flash Flooding in Louisiana, July 10, 2019$300,000 · EF1 · 3 events
- Flash Flooding in Tennessee, July 10, 2019$252,000 · 2 events
- Flash Flooding and Flood in Indiana, July 10, 2019$95,000 · 54 kt wind · 12 events
- Flash Flood and Damaging Winds in Missouri, July 10 to 11, 2019$100,000 · 52 kt wind · 3 events
- Damaging Winds in Arkansas, July 10, 2019$33,000 · 65 kt wind · 8 events
- Damaging Winds in Kansas, July 10, 201985 kt wind · 32 events
- Damaging Winds in Texas, July 10, 2019$21,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in Kansas, July 10, 2019$20,000 · 1 in hail · 6 events
- Heat in Illinois, July 10, 201919 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845048, 845049, 845050, 845051, 845052, 845053, 845337, 845338, 845315, 845054, 845055, 845056, 845057, 845058, 845059, 845060, 845061, 845062, 845066, 845067, 845068, 845069, 845070.